AMARILLO, Texas (KFDA) - Panhandle doctors recommend those with allergies to take the vaccine, but must be cautious.
Swelling in the face or tongue, severe wheezing, asthma attacks and hives are what some people throughout the nation have experienced after receiving the vaccine.
“Anytime you have anaphylaxis, it can be life threatening,” said Constantine Saadeh, allergy immunologist at Allergy A.R.T.S.
Sadeeh says the people who experienced this reaction after the vaccine had previous allergies.
He says they are rare, but thinks this reaction could pop up in our area as more people start to receive the shot.
“We haven’t given the vaccine to a large population now, but once Amarillo reaches a critical level of vaccinations, I’m sure we could see some, but we just need to be ready,” said Sadeeh.
Being ready all starts with being vaccinated in a location able to help during a reaction.
“I wouldn’t recommend getting your vaccine if you have the severe allergies in a pharmacy setting for example. I would recommend it in a clinical setting,” said Sadeeh.
“If they don’t have that help available, if they get it at a local pharmacy or somewhere that doesn’t provide that emergency help, it could be life threatening,” said Tyler Buckles, shot clinic manager at Allergy A.R.T.S.
They say a clinical setting can administer epinephrine that prevents further progression of the reaction.
Sadeeh also recommends vaccinators should wait an hour after giving the vaccine to look for symptoms.
“They receive the vaccine and watch for an hour and everything is fine, it would be a good idea to have epinephrine with them in case of a delayed reaction,” said Sadeeh.
Sadeeh says a delayed reaction has a 5 to 10 percent of happening but it’s better to be prepared.
All though not studied scientifically yet, Sadeeh believes an over the counter histamine blocker could help as well.
“To take one tablet of each, three days before the vaccination and we’ve seen that other cases of allergies that it can prevent severe reactions,” said Sadeeh.
“If you take an antihistamine and have it on board at the time you do it, you’d be less likely to have a severe release of histamine that could produce all of those symptoms of anaphylaxis,” said Rodney Young, chairman of the family and community medicine at TTUHSC.